Welcome to episode 43 of the FREE Audio PANCE and PANRE Physician Assistant Board Review Podcast.
Join me as I cover 10 PANCE and PANRE board review questions from the Academy course content following the NCCPA content blueprint (download the FREE cheat sheet).
This week we will continue to take a break from topic specific board review and covering 10 general board review questions.
Below you will find an interactive exam to complement the podcast.
I hope you enjoy this free audio component to the examination portion of this site. The full genitourinary board review includes over 72 GU specific questions and is available to all members of the PANCE and PANRE Academy.
If you can’t see the audio player click here to listen to the full episode.
1. A mother brings in her five-year-old boy for his school physical. She voices some concerns about his readiness for school, saying he seems to be socially immature. She has noticed he does not interact with other children well, and that when he plays with them, he has a tendency to “place them” and then run around them as if they were statues. He rarely cries when he is hurt, and he shrugs off any attempt to hug him. He has good attention to details, and will sit and draw the same geometric shapes over and over again, but does not seem interested in learning the alphabet. He avoids eye contact with anyone. Which of the following is the most likely diagnosis?
Answer: C. Autism
Children with autism do not tend to make eye contact, and even avoid it. They do not accept comfort when hurt and stiffen up when hugged. They do not tend to play with others, and do not tend to imitate grown-ups in play.
They approach play in a more mechanical way, using others as props rather than interacting with them.
2. A 3-week-old male infant presents with recurrent regurgitation after feeding that has progressed to projectile vomiting in the last few days. The mother states that the child appears hungry all of the time. She denies any diarrhea in the child. Which of the following clinical findings is most likely?
Answer: C. Olive-sized mass in the right upper abdomen
An olive-sized mass may be palpated in the right upper abdomen in pyloric stenosis and if found, is pathognomonic for pyloric stenosis.
3. A 65 year-old with COPD receiving their first pneumococcal polysaccharide PPSV23 vaccination should be revaccinated in
Answer: D. Never
People who are first vaccinated with PPSV23 at age 65 years or older should receive only 1 dose, regardless of their underlying medical condition.
ACIP recommendations for revaccination remain unchanged from the 1997 recommendations. For most persons for whom PPSV23 is indicated, ACIP does not recommend routine revaccination. A second dose of PPSV23 is recommended 5 years after the first dose for persons aged 19–64 years with functional or anatomic asplenia and for persons with immunocompromising conditions . ACIP does not recommend multiple revaccinations because of insufficient data regarding clinical benefit, particularly the degree and duration of protection, and safety.
All adults age 65 years and older should also receive one dose of PCV13.
Click here to review the CDC guidelines
4. Which of the following therapies is recommended for a 13 month-old child with sickle cell disease?
Answer: A. Folic acid and penicillin V
Patients with sickle cell disease should receive prophylactic penicillin V starting at 2 months of age and folic acid starting at 1 year of age. Ferrous sulfate is not globally recommended for patients with sickle cell disease.
5. A patient with severe COPD presents to the Emergency Department with a 3 day history of increasing shortness of breath with exertion and cough productive of purulent sputum. An arterial blood gas reveals a pH of 7.25, PaCO2 of 70 mmHg and PaO2 of 50 mmHg. He is started on albuterol nebulizer, nasal oxygen at 2 liters per minute, and an IV is started. After one hour of treatment, his arterial blood gas now reveals a pH of 7.15, PaCO2 100 mmHg and PaO2 of 70 mmHg. Which of the following is the most appropriate next step in his treatment?
A. Decrease the oxygen flow rate.
B. Administer oral corticosteroids.
C. Intubate the patient.
D. Administer salmeterol (Serevent)
This person has increasing respiratory failure as indicated by the raising PaCO2 levels. Intubation is required at this time.
6. A patient should be tested for tuberculosis prior to being treated with
A. etanercept (Enbrel).
B. cyclosporine (Neoral).
C. methotrexate (Rheumatrex).
D. prednisone (Deltasone).
Answer: A. etanercept (Enbrel)
Etanercept is an anti-cytokine agent used in the treatment of rheumatoid arthritis and has as a side effect the potential for serious infections. One of these side effects includes reactivation of dormant tuberculosis.
B. Cyclosporine, methotrexate, and prednisone do not have the requirement to check for tuberculosis prior to initiating treatment.
7. Which of the following side effects is associated with long-term administration of phenytoin (Dilantin)?
D. Cardiac dysrhythmia
Answer: C. Osteomalacia
Osteomalacia, or demineralization of bone, is a side effect of phenytoin that may occur after chronic administration.
8. Hairy leukoplakia has the greatest prevalence of distribution on the
B. floor of the mouth.
C. lateral tongue.
Answer: C. lateral tongue.
The lateral border of the tongue is where hairy leukoplakia is commonly seen.
9. 75 year-old male presents for a routine physical. Vitals are normal with no orthostatic changes. On physical examination, a fine cortical movement with repetitive rubbing of the tip of the thumb along the tips of the fingers is noted at rest. Which of the following is the most likely diagnosis?
A. Seizure disorder
B. Peripheral neuropathy
C. Shy-Drager syndrome
D. Parkinson's disease
Parkinson’s disease presents with tremor at rest (pill-rolling), bradykinesia, rigidity, and postural instability.
10. A 45 year-old female presents to the emergency department with generalized, hot, erythema of the skin. Physical exam reveals an oral temperature of 102 degrees Fahrenheit, purulent conjunctivitis, and mucosal erosions. Her skin is painful and separates from the dermis with touch. Which of the following is the most likely cause for this condition?
D. Hydrochlorothiazide (HCTZ)
Answer: A. Penicillin
Medications are most frequently implicated in toxic epidermal necrolysis. These usually include, analgesics (NSAIDs), antibiotics – sulfonamides (sulfamethoxazole, sulfadiazine, sulfapyridine,
beta-lactams (cephalosporins, penicillins, carbapenems) and anticonvulsants (Carbamazepine).
This FREE series is limited to every other episode, you can download and enjoy the complete audio series by joining The PANCE and PANRE Exam Academy.
I will be releasing new episodes every few weeks. The Academy is discounted, so sign up now.
The post Episode 43: The Audio PANCE and PANRE Board Review Podcast appeared first on The Audio PANCE and PANRE.